MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC201
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/01/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2012 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal due to infection.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2012: (b)(6).(b)(6) state prison, md.Surgery consult.History of present illness: 28-year-old male with large incisional hernia in lower abdomen.Hernia measuring 8 inches in diameter.Has had colostomy with takedown in the past after ¿swallowing glass.¿ pertinent findings: large 8-9¿ incisional hernia in lower abdomen.Extensive, healed surgical incisions noted.Hernia has grown very quickly to its current size since (b)(6) 2011.Was documented as 8x12 cm during intake.Hernia is over the right lower quadrant at site of previous colostomy.It is not in the midline and is not consistent with a diastasis recti.Abdominal wall direct is 6 inches in diameter.Implant procedure: repair of incisional hernia with ¿gore-tex patches¿.Implant: gore® dualmesh® biomaterial (1dlmc201/7408165, 19cm x 15cm).Implant date: (b)(6) 2012 (hospitalization dates unknown).(b)(6) 2012: (b)(6) medical center.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: incisional hernia.Findings: ¿a large incisional hernia at the epigastric area to the right side.The hernial defect was approximately 10 cm containing omentum attached to the hernial sac.Procedure in detail: under general anesthesia, an incision was performed at the right side of the abdomen longitudinally over the hernia.Dissection was done separating the hernial sac from the surrounding fatty tissue and scar tissue.The peritoneal cavity was then entered, and then gradual dissection was done separating adhesion between the omentum to the hernial sac, and this was then reduced.Dissection was done in the subcutaneous plane exposing the hernial defect and the hernial was then excised.Repair of the hernia was done using 19 x 15 cm gore-tex patches, 2-mm thick.This is a dual mesh and the smooth side was placed facing the peritoneal cavities.The patches were sutured tucking under the hernial defect with gore-tex suture.A total of 8 sutures were used to fix the patches in place.After ensuring complete hemostasis, the wound was irrigated with dilute clindamycin solution.A 19-french round jackson-pratt drain was left in the subcutaneous defect and this was connected to the bowel for suction.Irrigation was again performed and closure was done with clips.The drain was fixed to the skin with 2-0 nylon.The patient tolerated the procedure well, left in good condition.Blood loss approximately 50 cc.¿ (b)(6) 2012: (b)(6) medical center.Implant sticker.¿gore dualmesh® biomaterial.¿ ref catalogue number: 1dlmc201.Lot batch code: 7408165.Manufacturer: w.L.Gore & associates.Al0563-ml1.Explant preoperative complaints: (b)(6) 2012: (b)(6) medical center.(b)(6), md.History and physical.Admission diagnosis: postoperative wound infection.Chief complaint: ulcer and purulent drainage from abdominal wound.History of present illness: ¿the patient is a 28-year-old male who underwent a repair of an incisional hernia with gore -tex patch at this facility on (b)(6) 2012, the hernia repair was done by dr.(b)(6).The patient states that several weeks after that repair, he noted some purulent drainage from the incision.The patient is an inmate at (b)(6) prison.He was seen by the medical staff at the prison and fed with antibiotics.He states that the drainage improved but did not totally resolve.The patient states that a day or so ago he began having more purulent drainage and feeling discomfort in the area of the incision, i was contacted by the medical staff of the prison and the patient is transferred here to my facility.The patient denies fever or chills.¿ physical exam: abdomen: soft.He has two draining ulcers in the abdomen, one in the midline and one to the right of the midline in the upper abdomen.Ulcers are draining a thick pus.There is some erythema.The abdomen is minimally tender in the area of the drainage, but otherwise i can palpate him deeply.The patient has normal abdominal bowel sounds.¿ impression/plan: ¿the patient has a postoperative infection of his abdomen.This is in the area of a recent repair of the ventral hernia with mesh.The mesh is very likely infected.The patient is admitted to the hospital.I will give him intravenous antibiotics and analgesia.We will obtain a ct scan of the abdomen and pelvis to see if i can see the extent of the abscess.The patient will need incision and drainage of the abscess and very likely removal of the mesh.¿ (b)(6) 2012: (b)(6) medical center.(b)(6).Radiology.Ct abdomen/pelvis without contrast.History: abdominal pain from the umbilicus, had hernia repair in march.Each incision has been infected twice.Question of abscess.Past history of gunshot wound to the abdomen four years ago requiring surgery.Conclusion: 1.Anterior abdominal wall abscess contained by mesh from anterior abdominal wall repair.2.Left hydronephrosis.(b)(6) 2012: (b)(6) medical center.(b)(6), md.Indication: ¿the patient had had a mesh hernia repair of a ventral/incisional hernia by another surgeon in march 2012.The patient has developed a draining purulent sinuses in the anterior abdominal wall in the area of the incision.¿ explant procedure: incision and drainage of abdominal wall abscess and removal of exposed, infected mesh.Explant date: (b)(6) 2012 (hospitalization may (b)(6) 2012) (b)(6) 2012: (b)(6) medical center.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: abdominal wall abscess with possible mesh infection.Anesthesia: general.Procedure in detail: ¿the patient was brought to the operating room and placed supine on the operating room table.General endotracheal anesthesia was induced.The patient¿s abdomen was scrubbed, prepped, and draped in a sterile manner.The prior midline incision was entered with the scalpel.A large pocket of pus was encountered.A sample of the pus was obtained for aerobic and anaerobic culture and sensitivity.The mesh was encountered.The mesh was surrounded by pus.The pus was evacuated and the mesh was removed.The underlying fascia appeared to be intact.The abscess cavity was evacuated of pus.It was then irrigated.The abscess cavity was packed with sterile gauze packing.A sterile dressing was applied.There were no complications.¿ (b)(6) 2012: (b)(6) medical center.(b)(6), md.Operative report.Closure of wound.Preoperative and postoperative diagnosis: recent wound infection status post incision and drainage.¿patient had undergone incision and drainage of an abscess of an abdominal wall wound with removal of infected mesh several days before.The wound was clean and granulating.It was irrigated and the irrigant was aspirated.The fascia appeared to be intact.The wound was then closed loosely with #2 nylon suture with red rubber catheters as boosters on the skin.The closure took thick bites of skin and subcutaneous tissue.The incision in between the #2 nylon was closed with individual sutures of 2-0 nylon.¿ (b)(6) 2012: (b)(6) medical center.(b)(6), md.Discharge summary.Admission diagnosis: abdominal wall abscess with infected abdominal wall hernia mesh.Hospital course: underwent repair of an incisional hernia with a gore-tex patch on (b)(6) 2012.Several weeks after the repair he had an episode of purulent drainage from the incision.On the date of transfer and admission, he had abdominal discomfort and large volume drainage.He was treated with iv antibiotics.He underwent surgery on (b)(6) 2012.He underwent incision and drainage of the abdominal wall abscess and removal of the infected mesh.He did reasonably well postoperatively.He was treated with antibiotics and wound care consisting of daily dressing changes.The wound was left open.The patient improved steadily.I had hoped to get a wound vac to place on the abscess cavity, but after discussion with the physician at the facility [prison] we could not make it work.Returned to surgery on (b)(6) 2012 for closure of granulating healing wound.Arrangements made for continuing antibiotics at the incarceration facility.On (b)(6) 2012 he had no complaints, abdomen was benign.He was discharged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect: f1903: device explantation.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10228494
Report Number3003910212-2020-01002
Device Sequence Number14251792
Product Code FTL
UDI-Device Identifier00733132601042
UDI-Public00733132601042
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2012
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/29/2014
Device Model Number1DLMC201
Device Catalogue Number1DLMC201
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/26/2020
Supplement Date Received by Manufacturer06/26/2020
06/26/2020
10/13/2022
Initial Report FDA Received Date07/03/2020
Supplement Report FDA Received Date07/13/2020
11/12/2020
10/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/30/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age28 YR
Patient SexMale